Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Amarillo, TX
NWS Amarillo, TX issued this special weather statement at Mar 12, 2021, 10:49 AM CST for Carson County, Randall County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2021, 10:49 AM CST (16:49 UTC)
- Expired
- Mar 12, 2021, 11:45 AM CST
- In force
- 56 min
- Issued by
- NWS Amarillo, TX
Counties Carson County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 29 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 4.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
183
WWUS84 KAMA 121649
SPSAMA
Special Weather Statement
National Weather Service Amarillo TX
1049 AM CST Fri Mar 12 2021
TXZ012-013-017-018-317-121745-
Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX-
1049 AM CST Fri Mar 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
RANDALL...SOUTHERN CARSON AND SOUTHEASTERN POTTER COUNTIES UNTIL 1145
AM CST...
At 1047 AM CST, Doppler radar was tracking line of showers extending
from 9 miles west of Panhandle to 6 miles northwest of Happy.
Movement was east at 10 mph. This line has a history of producing
brief strong wind gusts out of nowhere.
Wind gusts of 50 to 55 mph will be possible with these showers.
Locations impacted include...
Amarillo, Canyon, Panhandle, White Deer, Lake Tanglewood, Mescalero
Park, Washburn, Palo Duro Canyon, Timbercreek Canyon and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3475 10217 3482 10217 3541 10173 3551 10111
3475 10170
TIME...MOT...LOC 1647Z 256DEG 9KT 3533 10154 3479 10196
$$
TLHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Mar 12, 5:30 AM CST, 5 hours 19 minutes earlier.
Area forecast discussion, Mar 12, 5:30 AM CST, 5 hours 19 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 530 AM CST Fri Mar 12 2021 .AVIATION...12Z TAFS... IFR/LIFR conditions expected for the TAF period. VLIFR conditions can't be ruled out as well due to low cig/vis. Vicinity showers possible this morning, with isolated thunderstorms possible as well. Confidence is not high in storms and thus just going VCSH. Will amend to TS if need be. Later in the TAF period looks more favorable for storms and thus PROB30 groups. Winds at KDHT and KGUY will generally be out of the east northeast. KAMA should have mostly southeast winds today. Wind speeds will be in the 10-15kt range. Weber && .PREV DISCUSSION... /Issued 330 AM CST Fri Mar 12 2021/ SHORT TERM...Today through Saturday Night... Strong dynamic upper level low pressure system expected to bring Severe Weather to the Panhandles today and again on Saturday. Additionally, high pressure over the Gulf of Mexico will squeeze warm moist southwest flow over the Central High Plains. Elevated storms already developed across the northern Panhandles this morning. While only 200-300 J/kg of CAPE available, most of it is in the hail growth zone, so possible strong storms this morning. Later today, as we continue to advect higher dewpoints to the south and eastern Panhandles we will begin to have a pseudo- dryline setup along Amarillo to Guymon area and to the east. This will be the area to keep an eye on as CAPE values could range from 750-1500 J/kg. Most of the convection is expected to be elevated due to strong capping with low level cloud cover. However, if we can break out across the southeast then surfaced based storms could be possible. With 50+ kts of effective shear and ample 0-3/0-1 helicity values, supercells capable of producing large hail upwards of 2.00" can't be ruled out. Although the current thought is that surface based storms will be a low chance today, any storm that manages to become surfaced based will have plenty of low level helicity values that could certainly pose a tornado threat. So all hazards are in play and we need to be vigilant about the threats. PWAT's continue to be nearly maxed out for this time of year, as from Amarillo east the values are in the 0.75"-1.00" range. This will also be the area of focus for the best chances to possibly see flooding, due to excessive rainfall, from now through Sunday. Main concern would be possible training storms with the severe weather threat today. It just depends on if we can get storms to train over the same area. One of the limiting factors would be that that storm motion looks to be in the 30 to 40 kt range. So constant training would be needed to raise the flooding concern. That being said, the highest PWAT's are in the southeast, and are climatologically maxed out at this time. If it wasn't for the faster storm motion, would have much higher confidence in a Flood Watch. Now as we move into Saturday with the next round of storms, and the models are slowing the dryline progression significantly, there is increased concern that areas in the east that receive a lot of rainfall today, could have little time to recover before Saturdays storms. PWAT's on Saturday are well over an inch in the east, which again is in the max range based on climatology. Overnight tonight flow will become more southerly and a strong, yet well saturated capping inversion is expected to be in place. Surface temperatures will be in the 40s with the top of the saturated inversion in the mid 50s. This in conjunction with increased cooling aloft, and at this point 700-500mb lapse rates start to range in the 7-9 deg C/km, leading to elevated CAPE values once again in the 750- 1500 J/kg range. Continued ample effective shear and helicity values will allow for organized supercells and could loft large to hail stones. Max hail size may be a little lower (1.75") due to a more saturated sounding and better melting in the lower levels. Saturday has come more in line with models in agreement that the dryline will start around eastern NM early in the day and slowly progress east across the Panhandles. Now, how high the surface dewpoints rise to will help shed light on to how strong the inversion aloft will hold, right now most models suggest that from Amarillo to Guymon line east we'll see higher dewpoints and thus will make it easier to break that inversion. With a weaker cap in play, surface based storms will be possible with ML CAPE values around 1000 J/kg. With ample shear still in place and 0-1 km helicity values in the 150-200 m2/s2 range, the concern for tornados with these SB storms is certainly warranted. SPC would align with these thoughts as a 5% tornado risk has been noted in the Day 2 outlook from Amarillo east. In addition to the tornado threat there will certainly be a continued wind and hail threat as discrete supercells may form out ahead of the dryline with more cluster of cells converging into a linear squall along the dryline later in the evening. At this point the primary threat would be wind and hail. Right now it looks like the dryline should be east of Amarillo by 4 PM, and the severe weather threat should be mostly over at that point, at least for Amarillo. As far as the eastern Panhandles, it looks closer to 9 PM before things begin to clear out. Continue to linger pops a little longer with the official forecast to account for a possibly slower progression of the dryline, as the trend has continued to slow it down from model run to model run. Weber LONG TERM (Sunday through Thursday)... Impacts in the long term remain minimal at this time. We have two potential areas of concern for rain and/or snow, but both of these occurrences are low end chances and coverage is low as well. With the expected rainfall this weekend, it does not look like elevated nor critical fire weather conditions will arise in the long term. Areas that miss out on rainfall may need to be reevaluated, especially the southwest Texas Panhandle. By Sunday, the strong dynamic upper H5 low could be centered just to our northwest over southeast Colorado/southwest Kansas. Models are in fairly good agreement with this location and the track of this potent upper level system. By this time, most of the dynamics and upper level forcing will be east of the area, and we could very well end up dry slotted Sunday. Most of the models keep the Panhandles dry except for northern portion of the area mainly across the OK Panhandle. This is a result of moisture getting wrapped around the low, and the back side of the low producing precipitation across the north as it exits east/northeast across the Central Plains. Given the continuity between the models, confidence is pretty high coverage will be limited for precipitation. As we cool down overnight Sunday into Monday morning, we will have a shot at snowfall across the north. Forecast soundings are not impressive as we lack moisture and lift by this time. Therefore, not expecting much--if any--accumulation across the north, but a rain/snow mix could briefly develop overnight before the system completely exits Monday. Overall, precipitation looks limited at best Sunday/Sunday night. The next potential system will arrive Tuesday night into Wednesday. There is much better continuity between than models than 24 hours ago, so confidence has increased for this next system bringing precipitation to at least parts of the forecast area. However, the track will play a role on the areal coverage as some areas could get dry slotted again. In the north, forecast soundings show a decent moisture profile. This system has strong positive vorticity advecting (PVA) into the area, especially Tuesday night into Wednesday. Precipitation chances from the national blend of models (NBM) may be on the low side. Of course, there is some uncertainty with the track and the dry slot, but we may need to consider increasing PoPs (especially the north) for this period given the recent continuity, strong PVA, and decent PWAT values. This is in addition to frontogenesis on the back side of the low which could provide plenty of lift as stratiform rain spreads across the area into Wednesday afternoon. Would not be surprised if NBM PoPs came in higher with subsequent runs. Lapse rates are pretty weak within the moist column, so thunderstorms do not look likely given the limited amount of energy available. A few snapshots of forecast soundings do show some potential for thunder, but it looks isolated at this time so not expecting severe weather. Guerrero && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 65 49 67 35 60 / 40 80 80 30 5 Beaver OK 53 41 62 36 60 / 60 90 100 60 20 Boise City OK 55 38 57 29 53 / 20 80 80 20 30 Borger TX 64 50 69 38 63 / 40 80 90 30 10 Boys Ranch TX 65 47 68 34 60 / 30 70 80 20 10 Canyon TX 67 49 68 34 60 / 30 70 80 20 5 Clarendon TX 65 53 67 39 61 / 40 90 90 40 5 Dalhart TX 62 40 62 29 56 / 20 70 80 20 20 Guymon OK 55 41 62 34 59 / 40 80 90 30 20 Hereford TX 69 48 67 33 60 / 20 60 70 20 5 Lipscomb TX 57 46 64 39 62 / 60 90 100 60 10 Pampa TX 62 49 66 36 60 / 50 90 90 40 10 Shamrock TX 65 51 67 40 63 / 50 90 90 60 5 Wellington TX 67 53 69 41 65 / 40 90 90 60 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 89/89/24
Hazardous weather outlook, Mar 12, 3:27 AM CST, 7 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 327 AM CST Fri Mar 12 2021 OKZ001>003-TXZ001>020-317-122130- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 327 AM CST Fri Mar 12 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Scattered strong to severe storms today and tonight. Hail will be the main threat, but all hazards can't be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe storms are possible Saturday, with all hazards possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible Friday evening and again on Saturday.
In the hours before
Special weather statement, Mar 12, 9:07 AM CST, 1 hour 42 minutes before
Special Weather Statement National Weather Service Amarillo TX 907 AM CST Fri Mar 12 2021 TXZ012-013-016-017-121545- Potter TX-Randall TX-Carson TX-Deaf Smith TX- 907 AM CST Fri Mar 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...WEST CENTRAL CARSON...SOUTHEASTERN DEAF SMITH AND SOUTHEASTERN POTTER COUNTIES UNTIL 945 AM CST... At 904 AM CST, Doppler radar was tracking line of virga showers along a line extending from Amarillo to 3 miles south of Lazbuddie. Movement was east at 15 mph. Wind gusts of 50 to 55 mph will be possible out of now where with this line of virga showers. Blowing dust and reduced visibilities are possible. Locations impacted include... Amarillo, Hereford, Canyon, Lake Tanglewood, Mescalero Park, Buffalo Lake, Dawn, Umbarger, Timbercreek Canyon and Pantex. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3529 10193 3537 10147 3475 10203 3475 10245 TIME...MOT...LOC 1504Z 255DEG 13KT 3522 10183 3435 10260 TLH
Special weather statement, Mar 12, 9:44 AM CST, 1 hour 5 minutes before
Special Weather Statement National Weather Service Amarillo TX 944 AM CST Fri Mar 12 2021 TXZ012-013-016>018-317-121645- Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Deaf Smith TX- Armstrong TX- 944 AM CST Fri Mar 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG... RANDALL...SOUTHWESTERN CARSON...SOUTHEASTERN DEAF SMITH AND SOUTHEASTERN POTTER COUNTIES UNTIL 1045 AM CST... At 941 AM CST, automated weather equipment in Umbarger reported 50 mph winds associated with a line of virga showers extending from 3 miles southeast of Amarillo to 7 miles south of Buffalo Lake. Wind gusts of 50 to 55 mph seemingly out of nowhere will be possible with these virga showers. Blowing dust and reduced visibilities are possible. Locations impacted include... Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Buffalo Lake, Washburn, Umbarger, Timbercreek Canyon and Pantex. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3531 10181 3539 10135 3475 10187 3475 10228 TIME...MOT...LOC 1541Z 236DEG 27KT 3516 10180 3478 10215 TLH
Special weather statement, Mar 12, 10:49 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1049 AM CST Fri Mar 12 2021
TXZ012-013-017-018-317-121745-
Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX-
1049 AM CST Fri Mar 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
RANDALL...SOUTHERN CARSON AND SOUTHEASTERN POTTER COUNTIES UNTIL 1145
AM CST...
At 1047 AM CST, Doppler radar was tracking line of showers extending
from 9 miles west of Panhandle to 6 miles northwest of Happy.
Movement was east at 10 mph. This line has a history of producing
brief strong wind gusts out of nowhere.
Wind gusts of 50 to 55 mph will be possible with these showers.
Locations impacted include...
Amarillo, Canyon, Panhandle, White Deer, Lake Tanglewood, Mescalero
Park, Washburn, Palo Duro Canyon, Timbercreek Canyon and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3475 10217 3482 10217 3541 10173 3551 10111
3475 10170
TIME...MOT...LOC 1647Z 256DEG 9KT 3533 10154 3479 10196
TLHThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 9:07 AM CST | Special Weather Statement | AMA | Randall | 38 min |
| Mar 12, 9:44 AM CST | Special Weather Statement | AMA | Randall | 61 min |
| Mar 12, 3:58 PM CST | Special Weather Statement | AMA | Wheeler | 47 min |
| Mar 12, 4:07 PM CST | Special Weather Statement | AMA | Randall | 38 min |
| Mar 12, 5:56 PM CST | Special Weather Statement | AMA | Oldham | 34 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.